Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Sep 4, 2018, 3:45 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2018, 3:45 PM HST (01:45 UTC)
- Expired
- Sep 7, 2018, 3:49 PM HST
- In force
- 3 days
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WHHW40 PHFO 050145 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 345 PM HST Tue Sep 4 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND AND MAUI... ...HIGH SURF WARNING FOR EAST FACING SHORES OF MOLOKAI OAHU AND KAUAI STARTING 6 AM HST WEDNESDAY... .A large east swell associated with Hurricane Norman is expected to start spreading across the eastern end of the island chain tonight. Surf along the east facing shores of the Big Island and Maui will likely see surf rise to advisory levels this evening and to warning levels by Wednesday. Surf along east facing shores of Molokai, Oahu, and Kauai will likely see surf rise to advisory levels Wednesday, and to Warning levels by Thursday. The swell is expected to peak Thursday into Thursday night. HIZ017-020-024-025-051445- /O.UPG.PHFO.SU.Y.0039.000000T0000Z-180907T1600Z/ /O.NEW.PHFO.SU.W.0012.180905T0145Z-180907T1600Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 345 PM HST Tue Sep 4 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Friday. The High Surf Advisory is no longer in effect. * SURF...Along east facing shores of the Big Island and Maui, increasing to 6 to 8 feet this evening, 8 to 12 feet late tonight, 10 to 15 feet Wednesday, and to 12 to 18 ft late Wednesday and Thursday. * TIMING...Starting this evening and peaking Thursday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Know your limits and seek ocean recreation areas best suited for your abilities. For alternatives see the ocean safety links on http://www.weather.gov/hawaii/pages/wxsafety.php && $$ HIZ002-008-009-012-051445- /O.NEW.PHFO.SU.W.0012.180905T1600Z-180907T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 345 PM HST Tue Sep 4 2018 ...HIGH SURF WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect from 6 AM Wednesday to 6 AM HST Friday. * SURF...Along east facing shores Molokai, Oahu, and Kauai, increasing to 6 to 10 feet Wednesday, 8 to 12 feet Wednesday night, and to 10 to 15 ft Thursday. * TIMING...starting Wednesday, peaking Thursday night. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
7 follow-up statements
643 WHHW40 PHFO 051331 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 331 AM HST Wed Sep 5 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .A large east swell associated with Hurricane Norman will be on the rise today and is expected to peak Thursday into Thursday night along east facing shores of Big Island, Maui, Molokai, Oahu and Kauai. HIZ017-020-024-025-060245- /O.CON.PHFO.SU.W.0012.000000T0000Z-180907T1600Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 331 AM HST Wed Sep 5 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...Along east facing shores of the Big Island and Maui, increasing to 10 to 15 feet today, and to 12 to 18 ft tonight and Thursday. * TIMING...Building today and peaking Thursday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Know your limits and seek ocean recreation areas best suited for your abilities. For alternatives see the ocean safety links on http://www.weather.gov/hawaii/pages/wxsafety.php && $$ HIZ002-008-009-012-060245- /O.CON.PHFO.SU.W.0012.180905T1600Z-180907T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 331 AM HST Wed Sep 5 2018 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST FRIDAY... * SURF...Along east facing shores Molokai, Oahu, and Kauai, increasing to 6 to 10 feet today, 8 to 12 feet tonight, and to 10 to 15 ft Thursday. * TIMING...Building today, peaking Thursday night. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
962 WHHW40 PHFO 051612 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 612 AM HST Wed Sep 5 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .A large swell from Hurricane Norman will rise today, and peak Thursday along east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai. HIZ017-020-024-025-060245- /O.COR.PHFO.SU.W.0012.000000T0000Z-180907T1600Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 612 AM HST Wed Sep 5 2018 ...HIGH SURF WARNING UNTIL 6 AM HST FRIDAY FOR EAST FACING SHORES OF THE BIG ISLAND AND MAUI... * SURF...Increasing to 10 to 15 feet today, and to 12 to 18 ft tonight and Thursday along east facing shores of the Big Island and Maui. * TIMING...Building today, peaking Thursday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong currents. Large waves may breaking in harbor entrances making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$ HIZ002-008-009-012-060245- /O.COR.PHFO.SU.W.0012.000000T0000Z-180907T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 612 AM HST Wed Sep 5 2018 ...HIGH SURF WARNING TILL 6 AM HST FRIDAY FOR EAST FACING SHORES OF MOLOKAI OAHU AND KAUAI... * SURF...Increasing to 6 to 10 feet today, 8 to 12 feet tonight, and to 10 to 15 ft Thursday along east facing shores of Molokai, Oahu, and Kauai. * TIMING...Building today, peaking Thursday night. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong currents. Large waves may breaking in harbor entrances making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$
725 WHHW40 PHFO 060131 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 331 PM HST Wed Sep 5 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .A large swell from Hurricane Norman will continue to rise, and peak Thursday, along east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai. HIZ002-008-009-012-017-020-024-025-061430- /O.CON.PHFO.SU.W.0012.000000T0000Z-180907T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 331 PM HST Wed Sep 5 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...Increasing to 12 to 18 ft tonight and Thursday along east facing shores of the Big Island and Maui. Increasing to 8 to 12 ft tonight, and 10 to 15 ft Thursday, along east facing shores of Molokai, Oahu, and Kauai. * TIMING...Building tonight, peaking Thursday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong currents. Large waves may breaking in harbor entrances making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$
581 WHHW40 PHFO 061332 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 AM HST Thu Sep 6 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .A large swell from Hurricane Norman will peak late today and gradually decline Friday along east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai. HIZ002-008-009-012-017-020-024-025-070245- /O.CON.PHFO.SU.W.0012.000000T0000Z-180907T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 332 AM HST Thu Sep 6 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...Increasing to 12 to 18 ft today along east facing shores of the Big Island and Maui. Increasing to 10 to 15 ft today, along east facing shores of Molokai, Oahu, and Kauai. * TIMING...Peaking late today, dropping Friday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong currents. Large waves may breaking in harbor entrances making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$
839 WHHW40 PHFO 070130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Thu Sep 6 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .A large swell from Hurricane Norman will peak tonight and gradually decline Friday along east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai. HIZ002-008-009-012-017-020-024-025-071430- /O.CON.PHFO.SU.W.0012.000000T0000Z-180907T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 330 PM HST Thu Sep 6 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...10 to 15 ft along east facing shores of the Big Island, Maui, Molokai, Oahu, and Kauai. * TIMING...Peaking tonight, dropping Friday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong currents. Large waves may breaking in harbor entrances making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$
362 WHHW40 PHFO 071349 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 349 AM HST Fri Sep 7 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .A large east swell from Hurricane Norman will begin to subside this afternoon. The swell will gradually subside and shift out of the northeast tonight and Saturday. HIZ002-008-009-012-017-020-024-025-080300- /O.EXT.PHFO.SU.W.0012.000000T0000Z-180908T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 349 AM HST Fri Sep 7 2018 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...10 to 15 ft along east facing shores of the Big Island, Maui, Molokai, Oahu, and Kauai. * TIMING...Through this afternoon. Surf will fall to advisory levels tonight and may continue into Saturday for the western end of the island chain. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong currents. Large waves may breaking in harbor entrances making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$ Wroe
161 WHHW40 PHFO 080149 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 349 PM HST Fri Sep 7 2018 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND AND MAUI UNTIL 6 AM HST SATURDAY... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MOLOKAI OAHU AND KAUAI UNTIL 6 PM HST SATURDAY... .The large east swell from Tropical Cyclone Norman will continue to shift out of the northeast and subside from east to west across the island chain tonight and Saturday. HIZ017-020-024-025-081500- /O.CAN.PHFO.SU.W.0012.000000T0000Z-180908T0400Z/ /O.NEW.PHFO.SU.Y.0040.180908T0149Z-180908T1600Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 349 PM HST Fri Sep 7 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Saturday. The High Surf Warning has been cancelled. * SURF...6 to 9 ft along east facing shores of the Big Island and Maui. * TIMING...Through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$ HIZ002-008-009-012-081500- /O.CAN.PHFO.SU.W.0012.000000T0000Z-180908T0400Z/ /O.NEW.PHFO.SU.Y.0040.180908T0149Z-180909T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 349 PM HST Fri Sep 7 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Saturday. The High Surf Warning has been cancelled. * SURF...8 to 12 ft along east facing shores of Molokai, Oahu, and Kauai tonight, lowering to 6 to 9 feet Saturday. * TIMING...through tomorrow afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Stay well away from the shoreline along the affected coasts. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Sep 4, 10:20 AM HST, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 4, 10:20 AM HST, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1020 AM HST Tue Sep 4 2018 .SYNOPSIS... A high north of the islands will dissipate. A stronger high will build farther north then move slowly southeast through early next week. Hurricane Norman is forecast to pass northeast of the area over the weekend. Hurricane Olivia will approach the islands from the east early next week. && .DISCUSSION... A 1030 mb high about 1350 miles north of the islands is forecast to dissipated. A 1033 mb high about 2100 miles north of the area is forecast to move southeast slowly through early next week. The high pressure north of the area will maintain locally breezy trade winds over the islands through Thursday. A southeast to northwest band of showery low clouds, scattered towering cumulus clouds and isolated cumulonimbus clouds is moving off to the west of the islands. Clouds and showers are decreasing over the smaller islands. As of 1000 AM, a north to south band of showery low clouds and scattered towering cumulus clouds is moving west over the windward side of the Big Island of Hawaii. This cloud band will bring showers to windward sides of all the islands as it moves west. The band is expected to clear Kauai by tomorrow evening. Moisture from Hurricane Norman could start spreading over the islands on Thursday. At 930 AM Hurricane Norman was centered about 720 miles east of Hilo. Norman is forecast to move northwest, passing northeast of the main Hawaiian Islands over the weekend. With Norman taking that track, winds over the islands are likely to weaken over the weekend. Of course, Norman's track and strength could differ from the current forecast. Hurricane Olivia is around 2400 miles east of the islands. Olivia could approach the islands by the middle of next week. && .AVIATION... Moisture remains over the island chain with some lingering scattered shower activity, mainly over the smaller islands. This is causing periods of MVFR conditions over windward sections of these islands so AIRMET Sierra is in effect for mountain obscuration in those areas and is expected to continue this afternoon. A slight decrease in overall shower activity is expected this afternoon and evening along with more of a focus on windward areas of all islands as the trade wind flow shifts to a more easterly direction. The combination of Hurricane Norman off to the east and high pressure to the northeast will tighten the pressure gradient over the islands later today and tonight. This will increase the winds to where AIRMET Tango may be needed for low level turbulence over and downwind of the mountains. No other AIRMETs are currently in effect or expected. && .MARINE... Trade winds will strengthen slightly through tomorrow, producing Small Craft Advisory strength (SCA) winds over the windier waters around Maui County and the Big Island. Winds are then expected to weaken as Hurricane Norman passes northwestward through the offshore waters northeast of the main Hawaiian Islands. As Norman approaches, it will send an east swell towards the islands. This will cause seas, mainly across windward waters, to rise to SCA levels starting Wednesday. The current SCA configuration will likely need to be tailored later today/tonight to account for this. This east swell will produce large surf along east facing shores of most of the islands. We should continue to see this swell build and spread through tomorrow. A High Surf Advisory (HSA) goes into effect for the east facing shores of the Big Island and Maui starting at noon today. It is likely the HSA will be expanded to include east facing shores of Molokai, Oahu, and Kauai starting tonight or Wednesday. A High Surf Warning (HSW) cannot be ruled out for some east facing shores, especially across the Big Island and Maui, starting Wednesday or Wednesday night. This will be monitored as the swell continues to build. Small surf will continue along south facing shores through next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory starting this afternoon for east facing shores of the Big Island and Maui. && DISCUSSION...Donaldson AVIATION...TS MARINE...Eaton
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.